Evidence map›Paper›PMID 36484972›Full record

ArticleDigestive diseases and sciences2023

Clinical and Liver Biochemistry Phenotypes, and Outcome in 133 Patients with Anti-seizure Drug-Induced Liver Injury.

Harshad Devarbhavi, Aarthi Sridhar, Sunu Sara Kurien, Vinod Gowda, Ksheetij Kothari, Mallikarjun Patil, Rajvir Singh

Abstract read
PubMed Publisher
In one paragraph

Article in Digestive diseases and sciences, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed
1.6field-weighted citation impact, top 18% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 9 citations in OpenAlex.

  1. Review
  2. Review
  3. Review
  4. Natural History of Idiosyncratic Drug-Induced Liver Injury and Prognostic Models.Liver international : official journal of the International Association for the Study of the Liver · 2025
    Review
  5. Review
  6. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors at 3 institutions in 3 countries.

Harshad DevarbhaviDepartment of Gastroenterology and Hepatology, St. John's Medical College Hospital, Bangalore, India. harshad.devarbhavi@gmail.com.ORCID http://orcid.org/0000-0002-3593-3746
Aarthi SridharDepartment of Internal Medicine, Mercy Catholic Medical Center, Darby, PA, 19023, USA.
Sunu Sara KurienDepartment of Gastroenterology and Hepatology, St. John's Medical College Hospital, Bangalore, India.
Vinod GowdaDepartment of Gastroenterology and Hepatology, St. John's Medical College Hospital, Bangalore, India.
Ksheetij KothariDepartment of Gastroenterology and Hepatology, St. John's Medical College Hospital, Bangalore, India.
Mallikarjun PatilDepartment of Gastroenterology and Hepatology, St. John's Medical College Hospital, Bangalore, India.
Rajvir SinghDepartment of Cardiology, Heart Hospital, Hamad Medical Corporation, Doha, Qatar.
St.John's Medical College Hospital · INCatholic Medical Center · USHamad Medical Corporation · QA

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

AIMS AND

objectiveAnti-seizure drugs that cause idiosyncratic drug-induced liver injury (DILI) are an important cause of morbidity and mortality in individuals exposed to these drugs. The clinical and demographic characteristics, the liver injury pattern, the outcome, and the agents responsible for hepatotoxicity have not been thoroughly studied. We investigated the aforementioned characteristics in a large cohort of DILI registry patients.

methodsPatients with anti-seizure DILI were studied from a large single-center DILI registry between 1998 and 2021. DILI was defined by international working group criteria with at least a probable relation with RUCAM. Immunoallergic features and organ-specific contribution to outcome were investigated.

resultsAnti-seizure drugs accounted for 133 patients (12.5%) among 1067 patients with idiosyncratic DILI. Compared to other agents, patients with anti-seizure DILI were younger (31 vs 41 years; p = 0.31), were more often females (52% vs 46%; p = 0.19) and had a lower frequency of jaundice (41% vs 59%, p = 0.001), MELD score (14.5 vs 16.5; p = 0.02) and mortality (9.8% vs 15.7%, p = 0.03). Anti-seizure DILI exhibited a greater frequency of hypersensitivity skin rashes (75% vs 22%, p < 0.001), including DRESS (51% vs 13%, p < 0.001) and SJS/TEN (19% vs1%, p < 0.001). A total of 18 different anti-seizure agents were responsible for DILI, largely contributed by carbamazepine (n = 36), phenytoin (n = 71), phenobarbitone (n = 8) and valproate (n = 14) which accounted for 89% of cases and 85% of 13 deaths.

conclusionsAnti-seizure DILI are caused predominantly by first generation drugs. Newer agents account for < 10% of cases. Hypersensitivity reaction is the most common phenotypic presentation. Both severity and mortality are lower with anti-seizure DILI.

Indexed as

Chemical and Drug Induced Liver InjuryDrug-Related Side Effects and Adverse ReactionsExanthemaJaundiceFemaleHumansPhenotypeAnti-convulsantAnti-epileptic adverse drug reactionAnti-seizureDRESSEosinophiliaHepatotoxicityHypersensitivityIdiosyncraticRUCAMSJS

Identifiers

PMID36484972
OpenAlexW4310943029

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.